Alert archive / West Virginia / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 253, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Aug 10, 2008, 5:44 PM EDT for Fayette County, Kanawha County, West Virginia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2008, 5:44 PM EDT (21:44 UTC)
- Expired
- Aug 10, 2008, 6:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Fayette County, WV, Kanawha County, WV
The radar
The Charleston,WV radar (KRLX), 52 km from the middle of the area, began a volume at 21:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1354 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 132 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 102144
SVRRLX
WVC019-039-102215-
/O.NEW.KRLX.SV.W.0253.080810T2144Z-080810T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
544 PM EDT SUN AUG 10 2008
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
KANAWHA COUNTY IN WEST VIRGINIA
FAYETTE COUNTY IN WEST VIRGINIA
* UNTIL 615 PM EDT
* AT 538 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
BURNWELL...OR ABOUT 16 MILES WEST OF FAYETTEVILLE...AND MOVING
SOUTHEAST AT 22 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
OAK HILL...MOUNT HOPE AND 7 MILES SOUTHWEST OF FAYETTEVILLE BY 615
PM EDT...
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3789 8127 3790 8130 3793 8130 3796 8133
3796 8142 3798 8146 3801 8145 3807 8148
3817 8141 3801 8100 3788 8109
TIME...MOT...LOC 2144Z 299DEG 19KT 3805 8136
$$
051 follow-up statement
000
WWUS51 KRLX 102215
SVSRLX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
613 PM EDT SUN AUG 10 2008
WVC019-039-102223-
/O.EXP.KRLX.SV.W.0253.000000T0000Z-080810T2215Z/
KANAWHA WV-FAYETTE WV-
613 PM EDT SUN AUG 10 2008
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL FAYETTE AND
SOUTHEASTERN KANAWHA COUNTIES EXPIRES AT 615 PM EDT...
THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...THE STORM
MAY STILL PRODUCE GUSTY WINDS AND PEA SIZE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3789 8127 3790 8130 3793 8130 3796 8133
3796 8142 3798 8146 3801 8145 3807 8148
3817 8141 3801 8100 3788 8109
TIME...MOT...LOC 2213Z 299DEG 19KT 3798 8119
$$
05What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 3:16 PM EDT, 2 hours 28 minutes earlier.
Area forecast discussion, Aug 10, 3:16 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 316 PM EDT SUN AUG 10 2008 .SYNOPSIS... COLD FRONT EXITS TONIGHT. AN UPPER LEVEL LOW PRESSURE SYSTEM WILL PROVIDE UNSEASONABLY COOL AND GENERALLY DRY WEATHER FOR MONDAY AND TUESDAY. MOISTURE TO OUR SOUTH BRUSHES EASTERN SLOPES WEDNESDAY. && .NEAR TERM /THROUGH MONDAY/... BASED ON THE RADAR...THE COLD FRONT IS NOW BISECTING THE AREA...STRETCHING FROM BUCKHANNON TO JUST NORTH OF CRW/HTS. IT WILL CONTINUE TO PROGRESS SE THIS AFTERNOON AND AS THE DEEPER MOISTURE SLIDES EAST...IT SHOULD TAKE THE SHOWER ACTIVITY WITH IT. EXPECT THAT BY 22Z...SHOULD SEE MOST OF THE SHOWERS HAVING MOVED EAST OF THE AREA...BUT A FEW COULD LINGER IN THE SOUTHERN MOUNTAINS OF WEST VIRGINIA UNTIL 00Z. ONCE THE FRONT HAS CLEARED AND THE MOISTURE EXITS...SHOULD SEE A BRIEF PERIOD WHERE MUCH OF THE CLOUDS GO AWAY AS DRIER AIR ENTERS THE REGION. THE COLD ADVECTION SHOULD BEGIN IN EARNEST AROUND 6Z AS THE UPPER LOW AND AN STRONG SHORTWAVE DIVE SOUTH THROUGH ERN OH AND WRN PA. THIS SHOULD ADD ENOUGH MOISTURE THAT THE NRN PORTION OF WV SHOULD SEE CLOUDS INCREASE AND COULD SEE SOME LIGHT RAIN. ELSEWHERE... THE IMPACT FROM THE UPPER LOW WILL BE MINIMAL. BUT THE COMBINATION OF THE UPPER LOW AND COLD ADVECTION COULD GET SOME SCATTERED CLOUDS GOING ACROSS REGION. ON MONDAY...THE UPPER LOW WILL PULL AWAY AND WITH MOISTURE BEING LIMITED...SHOULD SEE DRY WEATHER. WITH THE COLD POOL ALOFT OVERHEAD...A STRONG CU FIELD IS EXPECT...WITH PERIODS OF BROKEN CLOUDS POSSIBLE. LEANED TOWARD A BLEND OF THE MOS GUIDANCE TOMORROW AS THE MAV SEEMS TOO WARM AS THE 850 MB TEMPERATURES OF THE GFS SEEM TOO WARM AND WOULD NEED FULL MIXING TO REACH THE MAV NUMBERS SO WENT MORE OF A BLEND. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... A HIGH PRESSURE SYSTEM PROVIDES COOL NIGHTS AND WARM AFTERNOONS FOR EARLY IN THE WEEK. MODELS THEN TAKE A LOW PRESSURE SYSTEM SOUTH OF THE REGION. LOOKS LIKE THIS SYSTEM WILL PROVIDE SOME CLOUDS AND MOISTURE...BUT NO DIRECT PRECIPITATION. DID KEEP A SMALL POP IN THE MOUNTAINS ON WEDNESDAY AS MAY BE ENOUGH MOISTURE FOR HEATING TO KICK OFF A FEW CELLS. && .LONG TERM /THURSDAY THROUGH SUNDAY/... ALTHOUGH MODELS ARE IN AGREEMENT ON THE UPPER AIR FLOW PATTERN...LOW CONFIDENCE FORECAST IN THE DETAILS DUE TO LOTS OF VARIATION IN THE DETAILS OF THE MODELS. GENERALLY WENT WITH A NEAR 50-50 BLEND OF THE GFS AND ECMWF. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... COLD FRONT IS STILL WORKING ACROSS THE REGION...STRETCHING FROM NEAR CKB SOUTHWEST TO JUST NORTH OF HTS. WITH THE DEEPER MOISTURE NOW...AS INDICATED IN THE MODELS...PINED UP IN THE MOUNTAINS...SEEING SOME LOW TOP CONVECTION FORMING EAST OF CRW AND IT COULD IMPACT EKN. THE FRONT SHOULD CONTINUE TO MAKE PROGRESS SOUTH AND EAST...AND WITH THE DEEPER MOISTURE...LOOKING AT 700 MB RH...GETTING SWEPT EAST AFTER 21Z...SHOULD SEE THE AFTERNOON CONVECTION DISSIPATE AFTER ABOUT 22Z. BEHIND THE FRONT AND ONCE THE SUN SETS...EXPECT MUCH OF THE CLOUDS TO GO AWAY BRIEFLY...BEFORE THE COLD ADVECTION KICKS IN WITH THE UPPER LOW SETTLING OVER WRN PA. THIS SHOULD REINTRODUCE CLOUDS IN NORTHERN WV WITH 4000 TO 7000 FT CEILINGS. IN THE SOUTH IS SHOULD STAY CLEAR LONGER...SO HAVE ADDED SOME FOG FOR CRW/HTS...BUT A LITTLE CONCERNED THAT DESPITE THE STATISTICAL GUIDANCE SHOWING FOG DEVELOPING THAT THE COLD ADVECTION WILL KEEP THE MIXING UP IN THE BOUNDARY LAYER LIMITING FOG. ON MONDAY...THE UPPER LOW PULLS OUT AND THE OTHER THAN THE DAY TIME CU DEVELOPMENT WITH THE COOL AIR ALOFT...NOT ANTICIPATING ANY RESTRICTIONS. AVIATION OUTLOOK /AFTER 00Z MONDAY/...NO SIG WX EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...KTB/CL NEAR TERM...ESS SHORT TERM...RPY LONG TERM...RPY AVIATION...ESS
Hazardous weather outlook, Aug 10, 3:57 AM EDT, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 357 AM EDT SUN AUG 10 2008 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-110800- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 357 AM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 10, 2:50 PM EDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 250 PM EDT SUN AUG 10 2008 WVZ037-101930- NICHOLAS- 250 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN NICHOLAS COUNTY... AT 245 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES NORTHEAST OF RICHWOOD TO 7 MILES SOUTHEAST OF SUMMERSVILLE TO 13 MILES NORTH OF FAYETTEVILLE...MOVING EAST AT 22 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR NETTIE AROUND 300 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 30
Special weather statement, Aug 10, 3:08 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 308 PM EDT SUN AUG 10 2008 WVZ027-028-037-038-046-047-102000- BRAXTON-CLAY-NICHOLAS-POCAHONTAS-RANDOLPH-WEBSTER- 308 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL POCAHONTAS...EAST CENTRAL CLAY...NORTHEASTERN NICHOLAS...SOUTH CENTRAL BRAXTON...SOUTHWESTERN RANDOLPH AND WEBSTER COUNTIES... AT 307 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES NORTH OF WEBSTER SPRINGS TO 7 MILES SOUTH OF SUTTON TO 6 MILES NORTH OF CLAY...MOVING SOUTHEAST AT 15 TO 20 MPH. WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE STORMS. THESE STORMS WILL BE NEAR WANETA AROUND 315 PM...MONTERVILLE AROUND 330 PM...SLATY FORK AROUND 345 PM AND EDRAY AROUND 400 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Aug 10, 4:10 PM EDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 410 PM EDT SUN AUG 10 2008 WVZ015-036-037-102045- FAYETTE-KANAWHA-NICHOLAS- 410 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL KANAWHA... NORTHWESTERN FAYETTE AND WEST CENTRAL NICHOLAS COUNTIES... AT 400 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 7 MILES EAST OF CHARLESTON...MOVING EAST SOUTHEAST AT 28 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR CEDAR GROVE AROUND 415 PM...PRATT AROUND 420 PM...HANDLEY AROUND 425 PM...POND GAP AROUND 430 PM...GAULEY BRIDGE AROUND 440 PM AND SWISS AROUND 445 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Local storm report, Aug 10, 4:11 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
411 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL NETTIE 38.20N 80.71W
08/10/2008 U0.25 INCH NICHOLAS WV PUBLIC
EVENT OCCURRED BETWEEN
238 PM 08/10/2008 AND 253 PM 08/10/2008
&&
NNNNSpecial weather statement, Aug 10, 4:53 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 453 PM EDT SUN AUG 10 2008 VAZ004-102130- BUCHANAN- 453 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL AND SOUTHEASTERN BUCHANAN COUNTY... AT 447 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED 3 MILES NORTH OF GRUNDY...MOVING EAST SOUTHEAST AT 25 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR STACY AROUND 500 PM AND OAKWOOD AROUND 510 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 05
Special weather statement, Aug 10, 5:35 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 535 PM EDT SUN AUG 10 2008 WVZ015-036-102215- FAYETTE-KANAWHA- 535 PM EDT SUN AUG 10 2008 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KANAWHA AND WEST CENTRAL FAYETTE COUNTIES... AT 533 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR BURNWELL...MOVING SOUTHEAST AT 21 MPH. WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS STORM. THIS STORM WILL BE NEAR POWELLTON AROUND 540 PM...PAX AROUND 605 PM...OAK HILL AROUND 610 PM AND THURMOND AROUND 615 PM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 19
Nearby
Severe Thunderstorm Warnings in West Virginia, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.